High Wind, Bailey
- When
- February 24, 8:45 AM CST to 3:00 PM CST
- Where
- Bailey forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
A powerful storm system impacted the Southern Plains on the 24th. This system resulted in widespread severe winds and dust storm conditions.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful storm system impacted the Southern Plains on the 24th. This system resulted in widespread severe winds and dust storm conditions. The Texas Tech University West Texas Mesonet recorded peak gusts up to 70 mph. Damage was reported over a large portion of the central South Plains and the Rolling Plains, with many roofs and light weight metal structures damaged, windows broken, and utility poles/lines downed.|The winds also contributed to an intense dust storm. Many local newspapers reported that the dust storm was one of the worst events in recent history. Multiple vehicle pile-ups damaged at least 30 vehicles in Garza, Lynn, and Lubbock Counties. One motorist was injured in a weather related accident along U.S. Highway 84 in Garza County, where visibility was reportedly limited to a few feet.|Snow flurries actually mixed with the dust before the winds subsided during the mid afternoon hours.
A list of observed severe wind gusts are as follows: 70 mph at Reese Center (Lubbock County), 69 mph at Crosby (Crosby County), 68 mph at Graham (Garza County), 67 mph at Guthrie (King County), 66 mph at Abernathy (Hale County), 65 mph at Amherst (Lamb County), 65 mph at Anton (Hockley County), 65 mph at Paducah (Cottle County), 65 mph at Ralls (Crosby County), 65 mph at Roaring Springs (Motley County), 65 mph at Slaton (Lubbock County), 64 mph at Brownfield (Terry County), 64 mph at Floydada (Floyd County), 64 mph at Lubbock International Airport (Lubbock County), 64 mph at Odonnell (Lynn County), 64 mph at Turkey (Hall County), 64 mph at Wolfforth (Lubbock County), 63 mph at Childress (Childress County), 63 mph at Plains (Yoakum County), 63 mph at Tahoka (Lynn County), 62 mph at Denver City (Yoakum County), 62 mph at Olton (Lamb County), 62 mph at Spur (Dickens County), 62 mph at Texas Tech University (Lubbock County), 62 mph at Tulia (Swisher County), 61 mph at Aspermont (Stonewall County), 61 mph at Jayton (Kent County), 61 mph at Lake Alan Henry (Garza County), 61 mph at Morton (Cochran County), 61 mph at Plainview (Hale County), 61 mph at Post (Garza County), 60 mph at Levelland (Hockley County), 60 mph at Silverton (Briscoe County), 59 mph at Dimmitt (Castro County), 59 mph at Sundown (Cochran County), and 58 mph at Muleshoe (Bailey County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 24, 3:30 AM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 330 AM CST SAT FEB 24 2007 .SHORT TERM... AT 300 AM...PACIFIC FRONT IS MOVING ACROSS THE CWA BEHIND SFC TROUGH MOVING THROUGH WESTERN OKLA/TX BIG COUNTRY. A FEW MID-LVL CLOUDS...AND POSSIBLY VERY LIGHT SHOWERS...ARE MOVING ACROSS THE NRN SPLNS ATTM...BUT THE THREAT OF TSTMS HAS ENDED ACROSS THE AREA. THE HIGH WIND THREAT IS NEXT ON THE TABLE. WEST TEXAS MESONET STATIONS ACROSS THE WESTERN SPLNS ALREADY INDICATE SOME MIXING OF STRONG WINDS...30 TO 40 MPH TO THE SFC AND THIS SHOULD ONLY INCREASE AS WE HEAD THROUGH THE MORNING. NO SIGNIFICANT CHANGES MADE TO OUR FCST FOR TODAY AS WE EXPECT VERY STRONG WINDS TO DEVELOP EARLY THIS MORNING AND CONTINUE THROUGH MOST OF THE DAY. INTENSIFYING UPR LOW WILL SLIDE ACROSS THE PANHANDLES AND PRODUCE A VERY STRONG HEIGHT GRADIENT ACROSS THE AREA. PROXIMITY OF THE LOW SHOULD FAVOR THE SRN COUNTIES FOR THE STRONGEST GRADIENT THUS STRONGEST WINDS...BUT DIFFERENCE BETWEEN NORTH AND SOUTH APPEARS TO BE SMALL. THE 0Z NAM SHOWS 850MB WINDS OF 40 TO 50 KTS ACROSS MOST OF THE CWA FROM 15-18Z. SPEED MAX WILL SHIFT EASTWARD THROUGH THE AFTN AND THUS EXPECT A GRADUAL DECREASE IN SFC WINDS FROM NW TO SE BY 21-0Z BUT WILL NOT LOOK FOR A BIG REDUCTION UNTIL ATMOSPHERE BEGINS TO DECOUPLE NEAR SUNSET. WILL MAINTAIN FCST OF AROUND 30 TO 45 MPH SUSTAINED WITH GUSTS TO NEAR 60-65 MPH POSSIBLE FOR ALL ZONES/COUNTIES. HIGH WIND WARNING REMAINS IN EFFECT. ACCOMPANYING THE WINDS WILL BE INCREASING AMOUNTS OF DUST. THE COMBINATION OF DIRT LOFTED FROM THE NM/NRN MX DESERTS AND FROM MORE LOCAL UNPLANTED FIELDS SHOULD RESULT IN SOME SIGNIFICANT REDUCTIONS IN VISIBILITIES...ESPECIALLY ON THE CAPROCK. WILL NOT ISSUE A DUST STORM WARNING ATTM DUE TO UNCERTAINTY IF VISIBILITIES WILL DROP TO 1/4 MILE BUT SOMETHING NEXT SHIFT MAY CONSIDER. AS THE COLD CORE OF THE LOW PASSES ACROSS THE PANHANDLES...WE MAY SEE SOME RAIN-SHOWERS ADVANCE SE OUT OF THE PANHANDLES AND POSSIBLY REACH OUR NORTHERN COUNTIES. LITTLE RAINFALL IS EXPECTED OUT OF THESE SHOWERS...BUT HIGHER CLOUD COVER AND STRONGER COLD ADVECTION SHOULD LOWER TEMPS SOME IN THE NORTH. OVERALL EXPECTING ABOUT A 10-15 DEGREE DROPOFF IN TEMPS ACROSS THE CWA TODAY. MOSTLY CLEAR SKIES AND DECREASING WINDS IN STORE OVERNIGHT. VERY DRY AIR WILL BE IN PLACE BUT EXPECT LOWS TO BE NEAR AVG WITH WESTERLY WINDS. .LONG TERM... MORE TRANQUIL CONDITIONS WILL RETURN TO THE REGION ON SUNDAY AS POTENT STORM SYSTEM CRANKS WELL AWAY FROM THE AREA. FAST MID LEVEL FLOW AND LEE SURFACE TROUGH DEVELOPMENT MAY RESULT IN BREEZY CONDITIONS AGAIN BY AFTERNOON BUT SHOULD OTHERWISE BE A VERY PLEASANT DAY WITH AFTERNOON HIGHS IN THE 60S REGION WIDE. SLOW WARMING TREND WILL THEN ENSUE THROUGH MID WEEK WITH BREEZY AFTERNOONS. WEDNESDAY LOOKS TO BE THE NEXT WINDY DAY AS GRADIENTS TIGHTEN IN RESPONSE TO NEXT SIGNIFICANT MID LEVEL TROUGH. THIS SYSTEM RIGHT NOW LOOKS LIKE IT WILL PALE IN COMPARISON TO THE CURRENT SYSTEM AFFECTING THE REGION. ONCE MID WEEK TROUGH SWINGS THROUGH NORTH OF WEST TEXAS A COOLER AIRMASS WILL KNOCK AFTERNOON HIGHS BACK INTO THE 50S AND 60S FOR THURSDAY AND INTO NEXT WEEKEND. OTHER THAN A SLIGHT CHANCE OF SOME SHOWERS OVER EXTREME NORTHERN SECTIONS FRIDAY AFTERNOON...THE UPCOMING WORK WEEK LOOKS HIGH AND DRY. JW && .AVIATION... VERY STRONG WINDS WILL AFFECT OPERATIONS AT BOTH KLBB AND KCDS TERMINALS. SUSTAINED WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 65 MPH ARE ANTICIPATED FROM THIS MORNING THROUGH MID-AFTN AT KLBB...POSSIBLE LINGERING INTO EARLY EVENING AT KCDS. A GRADUAL SHIFT FROM THE WEST TO THE NORTHWEST IS ALSO EXPECTED DURING THE DAY. IN ADDITION...AREAS OF DUST MAY LOWER VISIBILITIES INTO MVFR CAT AT BOTH TERMINALS...AND POSSIBLY INTO IFR AT KLBB. CONDITIONS WILL IMPROVE AFTER 0Z. && .FIRE WEATHER... THE COMBINATION OF THE VERY STRONG WINDS AND A DRY AIRMASS MOVING INTO WEST TEXAS BEHIND THE PACIFIC FRONT WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS. WITH COOLER AIR MOVING IN BEHIND THE FRONT...RELATIVE HUMIDITY VALUES ARE ONLY EXPECTED TO BE AT OR BELOW 15 PERCENT OVER THE SOUTHWEST PORTION OF THE SOUTH PLAINS. HAVE UPGRADED THE FIRE WX WATCH TO A RED FLAG WARNING AFTER TRIMMING OUT LUBBOCK COUNTY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 27 63 32 68 / 20 0 0 0 0 TULIA 54 28 61 33 62 / 10 0 0 0 10 PLAINVIEW 55 30 63 33 67 / 10 0 0 0 0 LEVELLAND 61 29 66 33 70 / 0 0 0 0 0 LUBBOCK 60 31 65 33 69 / 0 0 0 0 0 BROWNFIELD 62 31 66 36 71 / 0 0 0 0 0 CHILDRESS 58 31 65 32 64 / 20 0 0 0 10 SPUR 60 32 67 33 68 / 0 0 0 0 0 ASPERMONT 64 33 68 39 68 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041. RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ033-034-039>041. && 33/13/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 551 AM CST SAT FEB 24 2007 TXZ021>044-251200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 551 AM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING FOR ALL OF THE SOUTH PLAINS...ROLLING PLAINS AND THE EXTREME SOUTHERN PANHANDLE. WESTERLY WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH BY LATE MORNING. DAMAGING GUSTS AS HIGH AS 65 MPH WILL BE POSSIBLE. WIDESPREAD BLOWING DUST WILL OCCUR WITH THESE WINDS SEVERELY LIMITING VISIBILITY IN SOME AREAS. VISIBILITY COULD DROP AS LOW AS ONE-HALF MILE IN SOME LOCATIONS. WIND SPEEDS AND DUST SHOULD BE ON THE DECREASE BY LATE AFTERNOON. FIRE WEATHER THE COMBINATION OF HIGH WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS SOUTHWEST PORTIONS OF THE SOUTH PLAINS. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON ACROSS THE SOUTHWEST SOUTH PLAINS FOR EXPLOSIVE FIRE GROWTH POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... LAND MANAGERS SHOULD BE AWARE OF THE THREAT FOR RAPID FIRE SPREAD ACROSS THE SOUTHWEST SOUTH PLAINS THIS AFTERNOON DUE TO THE STRONG WINDS AND LOW HUMIDITY. JW
The national radar mosaic for the moment the first event began.
24 high wind, 15 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16259, 16272, 16273, 16274, 16275, 16278, 16279, 16280, 16281, 16282, 16283, 16285, 16286, 16287, 16288, 16289, 16290, 16291, 16292, 16294, 16295, 16296, 16298, 16299, 16325, 16326, 16327, 16328, 16329, 16330, 16331, 16332, 16333, 16334, 16335, 16336, 16337, 16338, 16339.